Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS La Crosse, WI

July 7, 2016Grant County, Richland County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jul 7, 2016, 5:56 AM CDT for Grant County, Richland County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2016, 5:56 AM CDT (10:56 UTC)
Expired
Jul 7, 2016, 7:00 AM CDT
In force
64 min
Issued by
NWS La Crosse, WI

Counties Grant County, WI, Richland County, WI

The radar

The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

687 
WWUS83 KARX 071056
SPSARX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
556 AM CDT THU JUL 7 2016

WIZ054-055-061-071200-
RICHLAND-CRAWFORD-GRANT-
556 AM CDT THU JUL 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
CRAWFORD...GRANT AND RICHLAND COUNTIES...

AT 553 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LA FARGE TO NEAR BALLTOWN. MOVEMENT
WAS EAST AT 30 MPH.

WINDS UP TO 40 MPH AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS. A
38 MPH WIND GUST WAS REPORTED IN PRAIRIE DU CHIEN. THE HEAVY RAIN
COULD RESULT IN PONDING OF WATER ON ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
PLATTEVILLE...RICHLAND CENTER...LANCASTER...BOSCOBEL...FENNIMORE...
CUBA CITY...MUSCODA...HAZEL GREEN...DICKEYVILLE...CLAYTON...
GERMANTOWN...WESTPORT...LONE ROCK...BEETOWN...ARTHUR...
ROCKBRIDGE AND MONTFORT.

LAT...LON 4252 9064 4264 9071 4270 9094 4342 9075
      4343 9067 4355 9067 4355 9019 4317 9019
      4321 9029 4320 9043 4251 9043
TIME...MOT...LOC 1053Z 270DEG 27KT 4353 9061 4263 9094 

$$

AJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 7, 2:49 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 7, 2:49 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
249 AM CDT THU JUL 7 2016

.SHORT TERM...(Today through Tonight)
Issued at 249 PM CDT THU Jul 7 2016

Surface analysis at 2 am had a warm front draped west-east from
northern IA into far south WI. Rich theta-e air advecting northeast
out of the Plains into/over the warm front, combined with a weak mid-
level trough was producing a fairly strong QLCS across southern MN
into central/western IA. This line was racing east around 40 mph and
should be into southeast MN/northeast Ia by 3 am, then gradually
weakening as it crosses east of the Mississippi River after 4 am.

Will see that QLCS mostly pushed east out of the area by mid-
morning, leaving a brief quiet period from late morning into the
early afternoon. Increasing moisture transport into the area ahead
of low pressure pushing out of the Plains expected to produce
scattered shower/thunderstorm through the afternoon. Expect these
storms to gradually ramp up going into late afternoon/early evening
as cold front pushes from MN/IA. Plenty of CAPE will work with 0-3km
bulk shear of 25-35kt for strong to severe storm potential...
damaging wind being the main threat. Current thinking is there will
be a fairly solid line of incoming storms with the front but there
may be a northern mechanically/pva forced component and a
southern/more thermodynamically-driven component as the front rolls
in. In theory then, it is quite possible that the line of storms may
split north south of I-90 during the early evening. Have left mostly
likely pops in for the entire area for now/highest north with the
pva, but wanted to convey the possibility of the split. Expecting
the cold front/bulk of storms to lift northeast of I-94 after
midnight.

.LONG TERM...(Friday through Wednesday)
Issued at 249 PM CDT THU Jul 7 2016

Friday will see a continued chance of showers and storms mainly
northeast of I-94 along with fairly breezy northwest winds in
cyclonic flow behind low pressure over the Upper Peninsula. Cooler
and drier otherwise with highs in the 70s.

High pressure builds in for the weekend for a dry/cooler spell.

Shower/thunder chances returns Monday through Wednesday as low
pressure tracking across the Northern Plain into southern Canada
pushes a cold front toward/through the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1100 PM CDT Wed Jul 6 2016

Still some uncertainty with how the area of thunderstorms moving
east/southeast out of the northern plains will evolve-track
overnight. Latest NAM joins the EC with taking the activity more
southeast - away from the taf sites. Mesomodels though still favor
bringing some shra/ts across krst/klse in the 09-12z (or so) time
frame. HRRRs doing the best with current convection and will lean
toward that solution for now. Will stay optimistic with cigs,
keeping it predominately VFR.

Somewhat variable clouds tomorrow with winds likely from an easterly
direction Thu. Another round of shra/ts for the region Thu evening,
but some hints that most of the activity could move north and south
of the taf sites. Confidence not high on how this will evolve...with
any lingering morning convection playing an important role. Will add
vcts for the moment, but expect some refinement to this
forecast through the day Thu.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION...Rieck
Hazardous weather outlook, Jul 7, 5:15 AM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
515 AM CDT THU JUL 7 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
515 AM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL
MOVE INTO THE AREA LATER THIS AFTERNOON INTO TONIGHT. STRONG TO
DAMAGING WINDS...HAIL...AND TORRENTIAL DOWNPOURS WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLAN ON SCATTERED THUNDERSTORMS ALONG AND NORTHEAST OF I-94
FRIDAY BUT SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE AGAIN POSSIBLE NEXT MONDAY THROUGH WEDNESDAY.
HOWEVER...IT REMAINS TOO EARLY TO DETERMINE THE RISK FOR SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO THIS
EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS

In the hours before

Special weather statement, Jul 7, 2:25 AM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
225 AM CDT THU JUL 7 2016

IAZ008-009-018-019-MNZ079-086-087-094-095-070900-
CHICKASAW-FLOYD-MITCHELL-HOWARD-DODGE-WABASHA-MOWER-FILLMORE-OLMSTED-
225 AM CDT THU JUL 7 2016

...AN AREA OF STRONG THUNDERSTORMS MOVING INTO SOUTHEAST MINNESOTA
AND NORTHEAST IOWA THROUGH 4 AM...

AT 223 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WALDORF TO NEAR FOREST CITY TO NEAR
IOWA FALLS. MOVEMENT WAS EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

THROUGH 4 AM...LOCATIONS IMPACTED INCLUDE...
ROCHESTER...AUSTIN...CHARLES CITY...CRESCO...OSAGE...NEW HAMPTON...
DODGE CENTER...PRESTON...MANTORVILLE...STEWARTVILLE...BYRON...
PLAINVIEW...PINE ISLAND...CHATFIELD... SPRING VALLEY...EYOTA...
NASHUA AND NORA SPRINGS.

FREQUENT CLOUD TO GROUND LIGHTNING AND QUICK RAINFALL AMOUNTS UP TO
ONE INCH CAN ALSO BE EXPECTED WITH THESE STORMS. IF OUTDOORS OR
CAMPING, SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4420 9305 4419 9208 4291 9208 4291 9302
TIME...MOT...LOC 0723Z 265DEG 48KT 4388 9368 4330 9355 4255 9332

LAWRENCE
Special weather statement, Jul 7, 3:52 AM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
352 AM CDT THU JUL 7 2016

IAZ009>011-019-MNZ079-086>088-094>096-WIZ032-070945-
CHICKASAW-ALLAMAKEE-WINNESHIEK-HOWARD-WINONA-HOUSTON-DODGE-WABASHA-
MOWER-FILLMORE-OLMSTED-BUFFALO-
352 AM CDT THU JUL 7 2016

...A LINE OF STRONG THUNDERSTORMS CROSSING NORTHEAST IOWA AND
SOUTHEAST MINNESOTA THROUGH 5 AM...

AT 349 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR PINE ISLAND TO NEAR WYKOFF TO 7
MILES NORTHWEST OF FAIRBANK. MOVEMENT WAS NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED THROUGH 5 AM INCLUDE...
ROCHESTER...WINONA...DECORAH...LA CRESCENT...WAUKON...CRESCO...
CALEDONIA...WABASHA...PRESTON...MANTORVILLE...LANSING...BUFFALO...
KASSON...STEWARTVILLE...BYRON...GOODVIEW...ST. CHARLES...PLAINVIEW...
PINE ISLAND AND CHATFIELD.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. THOSE OUTDOORS OR CAMPING SHOULD SEEK SAFE SHELTER UNTIL THE
STORMS PASS.

LAT...LON 4420 9277 4419 9255 4427 9255 4441 9209
      4382 9128 4309 9119 4308 9230 4418 9282
TIME...MOT...LOC 0849Z 239DEG 34KT 4414 9270 4371 9220 4270 9217

LAWRENCE
Local storm report, Jul 7, 4:13 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
413 AM CDT THU JUL 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 AM     NON-TSTM WND GST 2 NW CARIMONA           43.68N 92.18W
07/07/2016  M62 MPH          FILLMORE           MN   AWOS

            AWOS STATION PRESTON AIRPORT /FKA/.

&&

LAWRENCE
Special weather statement, Jul 7, 4:29 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
429 AM CDT THU JUL 7 2016

IAZ010-011-MNZ088-096-WIZ033-034-041-042-053-054-071030-
ALLAMAKEE-WINNESHIEK-WINONA-HOUSTON-MONROE-LA
CROSSE-TREMPEALEAU-CRAWFORD-VERNON-JACKSON-
429 AM CDT THU JUL 7 2016

...A LINE OF STRONG THUNDERSTORMS MOVING INTO WESTERN WISCONSIN
THROUGH 6 AM...

AT 428 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTH OF RUSHFORD TO NEAR
CALEDONIA TO NEAR WAUKON. MOVEMENT WAS EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED THROUGH 6 AM INCLUDE...
LA CROSSE...SPARTA...LA CRESCENT...VIROQUA...WAUKON...CALEDONIA...LANSING...
ONALASKA...HOLMEN...WEST SALEM...WESTBY...TREMPEALEAU...BANGOR...SPRING
GROVE...CASHTON...HOUSTON...STODDARD...COON VALLEY...HOKAH AND CLAYTON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.

LAT...LON 4320 9163 4364 9166 4379 9173 4384 9173
      4385 9176 4397 9182 4416 9086 4377 9069
      4319 9067
TIME...MOT...LOC 0928Z 258DEG 40KT 4392 9171 4366 9158 4325 9156

LAWRENCE
Local storm report, Jul 7, 5:26 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
526 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 AM     TSTM WND DMG     OSTRANDER               43.61N 92.43W
07/07/2016                   FILLMORE           MN   LAW ENFORCEMENT

            TREE DOWN ON POWER LINES

&&

DAVES
Special weather statement, Jul 7, 5:56 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
556 AM CDT THU JUL 7 2016

WIZ054-055-061-071200-
RICHLAND-CRAWFORD-GRANT-
556 AM CDT THU JUL 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
CRAWFORD...GRANT AND RICHLAND COUNTIES...

AT 553 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LA FARGE TO NEAR BALLTOWN. MOVEMENT
WAS EAST AT 30 MPH.

WINDS UP TO 40 MPH AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS. A
38 MPH WIND GUST WAS REPORTED IN PRAIRIE DU CHIEN. THE HEAVY RAIN
COULD RESULT IN PONDING OF WATER ON ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
PLATTEVILLE...RICHLAND CENTER...LANCASTER...BOSCOBEL...FENNIMORE...
CUBA CITY...MUSCODA...HAZEL GREEN...DICKEYVILLE...CLAYTON...
GERMANTOWN...WESTPORT...LONE ROCK...BEETOWN...ARTHUR...
ROCKBRIDGE AND MONTFORT.

LAT...LON 4252 9064 4264 9071 4270 9094 4342 9075
      4343 9067 4355 9067 4355 9019 4317 9019
      4321 9029 4320 9043 4251 9043
TIME...MOT...LOC 1053Z 270DEG 27KT 4353 9061 4263 9094

AJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:29 AM CDTSpecial Weather StatementARXCrawford, La Crosse, Vernon61 min
Jul 7, 4:49 AM CDTSevere Thunderstorm WarningARXCrawford, La Crosse, Monroe, Vernon41 min
Jul 7, 2:25 AM CDTSpecial Weather StatementARXChickasaw, Floyd, Howard, Mitchell95 min
Jul 7, 2:50 AM CDTSevere Thunderstorm WarningARXMitchell40 min
Jul 7, 3:52 AM CDTSpecial Weather StatementARXAllamakee, Howard, Winneshiek53 min
Jul 7, 4:11 AM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek64 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.